Indiana, 2019

Flood and Damaging Wind in Indiana, July 2, 2019

July 2, 2019 · NWS PAH · 2 events in 1 county or zone

Despite a persistent ridge in the upper levels of the atmosphere, scattered thunderstorms developed during the heat of the day. Weak southwest to west winds aloft brought a weak disturbance into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Despite a persistent ridge in the upper levels of the atmosphere, scattered thunderstorms developed during the heat of the day. Weak southwest to west winds aloft brought a weak disturbance into the region. With little cap and strong surface-based instability, diurnal thunderstorms became locally very strong.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 2, 12:35 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 2, 12:35 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
135 PM CDT Tue Jul 2 2019

.SHORT TERM...(THIS EVENING THROUGH Thursday NIGHT)
ISSUED AT 120 PM CDT TUE JUL 2 2019

A summer pattern has set in. No real boundaries to help define
where storms may fire in the heat of the day. Most storms will
weaken after sunset but CAMS are hinting at a little more
nighttime coverage Wednesday Night.

BUFKIT soundings for both today and tomorrow are dry adiabatic
below the cloud base, so gusty winds are likely with any shower or
thunderstorm during the day. On Thursday the steep lapse rate
only reaches to 900 mb unlike the 850-800 mb today and Wednesday.

Upper level pattern keeps the main flow along the Canadian border
with weak ridging over the southeast. No real change through
Thursday.

.LONG TERM...(Friday THROUGH Tuesday)
ISSUED AT 120 PM CDT TUE JUL 2 2019

he extended looks fairly well in agreement until next week when
confidence wanes.

Models continue to show a weak flow over the area. This will result
in little movement of any storms that develop which will aid in
localized flooding. Also the storms will develop and
diminish...sometimes rapidly. These rapid collapse of storms
sometimes result in strong gusts or severe gusts at the surface but
are usually brief. Heat index values will likely be the main threat
as heat related fatalities are one of the main weather threats to
life. We will start off with high pressure aloft over the gulf into
TX. There will be weak troughing over the lower Ohio Valley which
combined with afternoon heating should generate a few storms. In
fact by Sunday some the models indicate closed off low developing
over the TN Valley. This will also be accompanied by a surface cold
front moving through Saturday night into Sunday. This will bring an
increased chance of storms and storm coverage over the area and not
be restricted to afternoon timing. Cloud cover and rain should
decrease temperatures a little over the weekend but not much. Also
the wind shift to a north wind should decrease humidity along with
temperatures but not by much and not for very long. As we head
through next week temperatures will start to rebound back to around
90.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON)
ISSUED AT 1207 PM CDT TUE JUL 2 2019

Expect typical afternoon showers and thunderstorms to continue to
develop across the area. These should dissipate shortly after 00Z.
Redevelopment again tomorrow starting around 17Z. VFR conditions
except in showers and storms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...PS
LONG TERM...KH
AVIATION...PS
Hazardous weather outlook, Jul 2, 2:38 AM CST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
338 AM CDT Tue Jul 2 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
338 AM CDT Tue Jul 2 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected mainly this
afternoon. Locally heavy rainfall and lightning will be the
primary concerns, but a stray strong to severe storm with damaging
winds cannot be ruled out.

Afternoon heat index values will top out near 100 over portions of
the area.

Details on continued river flooding can be found by referencing
the latest river flood warnings and statements.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous mainly afternoon thunderstorms are expected
each day. Locally heavy rainfall and lightning will be the primary
concerns.

Afternoon heat index values will top out near 100 over portions of
the region Friday and Saturday.

Refer to the latest river flood statements and warnings for
details on continued river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

In the hours before

Special weather statement, Jul 2, 11:45 AM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CDT Tue Jul 2 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-022145-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
1245 PM CDT Tue Jul 2 2019

...Gusty winds with any Shower or Thunderstorm Today...

Scattered showers and thunderstorms are expected this afternoon.
Conditions are favorable for gusty winds near any shower or
thunderstorm that develops.

Anyone outside this afternoon need to be aware for gusty winds.

More information in both graphical and text format may be
obtained at the following website:

http://weather.gov/pah

PS
Special weather statement, Jul 2, 12:13 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
113 PM CDT Tue Jul 2 2019

INZ082-021845-
Pike IN-
113 PM CDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIKE COUNTY UNTIL
145 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winslow, or 11 miles southeast of Petersburg, moving northeast at 10
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winslow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3851 8707 3830 8707 3830 8715 3841 8724
TIME...MOT...LOC 1812Z 238DEG 9KT 3839 8711

DWS
Special weather statement, Jul 2, 12:21 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
121 PM CDT Tue Jul 2 2019

INZ088-KYZ019-021845-
Spencer IN-Daviess KY-
121 PM CDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SPENCER AND
NORTHEASTERN DAVIESS COUNTIES UNTIL 145 PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rockport. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Owensboro, Rockport, Knottsville and Waitman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3779 8682 3770 8710 3776 8716 3781 8718
      3791 8705 3793 8698 3792 8697 3790 8699
      3791 8694 3790 8691 3789 8691 3788 8689
      3787 8691 3784 8691 3783 8689 3784 8686
TIME...MOT...LOC 1820Z 056DEG 3KT 3782 8700

DWS

The radar

The Evansville,IN radar (KVWX), 64 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Spencer

When
July 2, 2:44 PM CST
Where
Spencer County, 1 mi W of Dale
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.170, -86.998

Minor structural damage occurred to farm outbuildings.

Flood, Spencer

When
July 2, 2:45 PM CST to 6:00 PM CST
Where
Spencer County, 2 mi N of Dale to 2 mi W of Dale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.199, -86.980

Some roads started to flood in and around Dale, including a flooded railroad crossing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832596, 833015.